Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 98, NWS Lake Charles, LA

December 28, 2024Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this tornado warning at Dec 28, 2024, 1:28 PM CST for Jasper County, Tyler County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 1:28 PM CST (19:28 UTC)
Expired
Dec 28, 2024, 2:00 PM CST
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 127 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 1:54 PM CSTHAIL 0.7Hillister, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 7:38 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted.

097 
WFUS54 KLCH 281928
TORLCH
TXC241-457-282000-
/O.NEW.KLCH.TO.W.0098.241228T1928Z-241228T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
128 PM CST Sat Dec 28 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southeastern Tyler County in southeastern Texas...
  Central Jasper County in southeastern Texas...

* Until 200 PM CST.

* At 127 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Wildwood, moving northeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Warren around 135 PM CST.
  Woodville around 145 PM CST.

Other locations impacted by this tornadic thunderstorm include
Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3095 9429 3078 9404 3052 9438 3053 9455
      3058 9456
TIME...MOT...LOC 1927Z 219DEG 26KT 3054 9448 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JB
2 follow-up statements
318 
WWUS54 KLCH 281936
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
136 PM CST Sat Dec 28 2024

TXC241-457-282000-
/O.CON.KLCH.TO.W.0098.000000T0000Z-241228T2000Z/
Tyler TX-Jasper TX-
136 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR EASTERN
TYLER AND CENTRAL JASPER COUNTIES...

At 136 PM CST, a severe thunderstorm capable of producing a tornado
was located over Warren, moving northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Warren around 140 PM CST.
  Woodville around 145 PM CST.
  Spurger around 200 PM CST.

Other locations impacted by this tornadic thunderstorm include
Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3095 9429 3078 9404 3053 9437 3054 9451
      3060 9453
TIME...MOT...LOC 1936Z 219DEG 26KT 3059 9443 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JB
796 
WWUS54 KLCH 281953
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
153 PM CST Sat Dec 28 2024

TXC241-457-282000-
/O.CON.KLCH.TO.W.0098.000000T0000Z-241228T2000Z/
Tyler TX-Jasper TX-
153 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR CENTRAL
TYLER AND CENTRAL JASPER COUNTIES...

At 152 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Spurger, or 7 miles northeast of Warren,
moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Town Bluff around 200 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hillister and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3095 9429 3078 9404 3062 9430 3063 9435
      3068 9440
TIME...MOT...LOC 1952Z 229DEG 29KT 3068 9430 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 28, 11:39 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 28, 11:39 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1139 AM CST Sat Dec 28 2024

...New AVIATION...

.UPDATE...
Issued at 1000 AM CST Sat Dec 28 2024

A lull in shower and thunderstorm activity is ongoing this morning
and should persist through at least the noon hour. Thereafter,
convection will begin to blossom in the warm sector followed by a
squall line type feature approaching from the west ahead of a cold
front. This line should make its way into SE TX around 2-3PM,
moving eastward from there through the late afternoon/evening and
eventually exiting lower Acadiana around 9-10PM. I went ahead and
made updates to the hourly POP grids through this evening to
account for current guidance trend, and blended NBM with the HRRR
and HREF which captured these trends well. Still expected all
modes of severe weather with the convection this
afternoon/evening. Remember to have multiple ways to receive
warnings through this period.

17

&&

.SHORT TERM...
(Today through Monday night)
Issued at 333 AM CST Sat Dec 28 2024

An active weather day is expected today.

Thick fog is currently blanketing the area with most locations
having a vis of 1/2 mile or less. Dewpoints have risen into the
mid 60s to around 70 as moisture continues to increase. Fog will
continue through sunrise, however mixing will increase fairly
quickly this morning which will allow fog to dissipate earlier
than most local radiational fog events. Lift is already
increasing with spotty showers developing along the I-10 corridor
which may allow for brief and spotty breaks in the dense fog to
develop before sunrise.

An approaching short wave over West TX will quickly push
east/northeast today. Lift will continue to increase this morning as
this disturbance draws closer. Ample moisture and instability, an
increasing LLJ, and steep mid lvl lapse rates will combine over
the local area to produce severe weather late this morning through
this afternoon and early evening. SPC has increased the threat
level to moderate (risk lvl 4 of 5) for a portion of the region
including sections of the East TX Lakes area and Central LA for
the potential of large hail, strong winds, and long lived
tornadoes, however severe weather is possible for the entire area.
As lift and instability increases through the morning and mid day
discrete cells are anticipated to develop before a squall line
eventually sweeps through during the afternoon and early evening.

The vigorous short wave and associated cold front will push east
of the area tonight with a modest cool down and drier weather
expected for Sunday and early next week.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 333 AM CST Sat Dec 28 2024

Late Monday and early Tuesday a low pressure system will move
across the mid Mississippi Valley with a cold front pushing to the
gulf coast. This front will usher in more seasonable weather for
the second half of the week

&&

.AVIATION...
(18Z TAFS)
Issued at 1133 AM CST Sat Dec 28 2024

For the next few hours, scattered shower activity will continue to
stream north across the region amid MVFR CIGs and gusty southerly
winds. Some of these showers may evolve into thunderstorms
through the next couple of hours, and will be capable of producing
strong wind gusts, frequent lightning, and torrential rainfall.

Around 2-3PM a line of strong to severe storms will move into SE
TX, shifting east from there through the afternoon into the early
part of the overnight hours. This line will bring the worst of the
period's weather. Attempted to time this line out within the TAFs,
including with TEMPO groups. Conditions will deteriorate at BPT
around 2-3PM, at LCH between 4 and 5 PM, at AEX between 4 and 6
PM, and at LFT/ARA between 5 and 7 PM.

Thereafter, rainfall/severe risk will come to an end and CIGs
should gradually lift to VFR. However, some patchy fog is expected
to develop overnight at all sites. This fog should burn off around
14Z tomorrow, giving way to VFR conditions.

17

&&

.MARINE...
Issued at 333 AM CST Sat Dec 28 2024

Dense fog will linger along the coast through early morning. Winds
will increase after sunrise with a moderate onshore flow expected
through much of the day. Thunderstorms can also be expected today
which may cause locally higher winds and seas.

A cold front will push through tonight with a light to moderate
offshore flow anticipated into Monday. A stronger front is
expected Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  52  68  47  71 /  70   0   0   0
LCH  54  69  51  71 /  50   0   0   0
LFT  58  71  51  74 /  70   0   0   0
BPT  54  72  52  75 /  20   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...17

In the hours before

Special weather statement, Dec 28, 7:50 AM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
750 AM CST Sat Dec 28 2024

LAZ030-141-281415-
Beauregard LA-Northern Calcasieu LA-
750 AM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BEAUREGARD PARISH
THROUGH 815 AM CST...

At 749 AM CST, Doppler radar was tracking a strong thunderstorm near
Fields, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Quincy, Singer, Longville, Oretta, and Fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 300 PM CST for southwestern
Louisiana.

&&

LAT...LON 3039 9354 3045 9363 3075 9343 3060 9316
TIME...MOT...LOC 1349Z 217DEG 21KT 3046 9354

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Tingler
Special weather statement, Dec 28, 7:51 AM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
751 AM CST Sat Dec 28 2024

LAZ027-030-281415-
Beauregard LA-Vernon LA-
751 AM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEAUREGARD AND
SOUTHEASTERN VERNON PARISHES THROUGH 815 AM CST...

At 750 AM CST, Doppler radar was tracking a strong thunderstorm near
Tulla, or 7 miles east of De Ridder, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pitkin, Cravens, Sugartown, and Fullerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM CST for southwestern
and west central Louisiana.

&&

LAT...LON 3093 9285 3088 9293 3088 9298 3084 9298
      3072 9317 3078 9326 3110 9310
TIME...MOT...LOC 1350Z 217DEG 21KT 3081 9317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Tingler
Local storm report, Dec 28, 9:33 AM CST, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
933 AM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     Flash Flood      1 SW Pineville          31.32N 92.42W
12/26/2024                   Rapides            LA   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

1022 PM     Flash Flood      2 E Pineville           31.33N 92.38W
12/26/2024                   Rapides            LA   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

1034 PM     Flash Flood      2 E Pineville           31.33N 92.38W
12/26/2024                   Rapides            LA   Public

            Flooded Roads.

1038 PM     Flash Flood      3 WNW Alexandria        31.30N 92.51W
12/26/2024                   Rapides            LA   Public

            Streets flooded.

&&
Local storm report, Dec 28, 10:21 AM CST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1021 AM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     Tornado          4 NNE Oretta            30.58N 93.42W
12/28/2024                   Beauregard         LA   Public

            Video of a weak tornado filmed on George
            Kendall Road.

&&
Special weather statement, Dec 28, 12:29 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1229 PM CST Sat Dec 28 2024

LAZ027-281900-
Vernon LA-
1229 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VERNON PARISH
THROUGH 100 PM CST...

At 1228 PM CST, Doppler radar was tracking a strong thunderstorm near
Anacoco, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Llano, Leesville, Anacoco, Kurthwood, Hutton, Slagle, and
Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM CST for central and
west central Louisiana.

&&

LAT...LON 3136 9303 3136 9299 3134 9298 3134 9296
      3133 9295 3108 9329 3121 9344 3137 9329
      3137 9303
TIME...MOT...LOC 1828Z 224DEG 39KT 3121 9331

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JB
Special weather statement, Dec 28, 12:53 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1253 PM CST Sat Dec 28 2024

TXZ180-201-281930-
Hardin TX-Tyler TX-
1253 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TYLER AND
NORTHWESTERN HARDIN COUNTIES THROUGH 130 PM CST...

At 1253 PM CST, Doppler radar was tracking a strong thunderstorm near
Thicket, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Votaw, Warren, and Thicket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.

&&

LAT...LON 3049 9454 3071 9459 3062 9438 3025 9464
      3025 9465 3049 9473
TIME...MOT...LOC 1853Z 205DEG 31KT 3037 9470

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JB

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:52 AM CSTRiver Flood WarningLCHNewton, Orange29 days
Dec 28, 12:53 PM CSTSpecial Weather StatementLCHHardin37 min
Dec 28, 12:59 PM CSTSevere Thunderstorm WarningLCHHardin, Tyler46 min
Dec 28, 1:05 PM CSTTornado WarningLCHHardin, Tyler25 min
Dec 28, 1:43 PM CSTSevere Thunderstorm WarningLCHHardin, Tyler47 min
Dec 28, 1:58 PM CSTSpecial Weather StatementLCHJasper32 min
Dec 28, 2:13 PM CSTTornado WarningLCHJasper, Newton47 min
Dec 28, 2:58 PM CSTSevere Thunderstorm WarningLCHNewton62 min
Dec 28, 2:58 PM CSTTornado Warning Considerable damage threatLCHJefferson47 min
Dec 28, 3:01 PM CSTSevere Thunderstorm WarningLCHHardin, Jasper, Tyler59 min
Dec 28, 3:41 PM CSTTornado Warning Tornado observedConsiderable damage threatLCHJefferson, Orange49 min
Dec 28, 4:14 PM CSTSevere Thunderstorm Warning Considerable damage threatLCHHardin, Jasper, Orange38 min
Dec 28, 4:26 PM CSTFlash Flood WarningLCHHardin, Jasper, Tyler3 hr
Dec 28, 4:29 PM CSTFlash Flood WarningLCHNewton3 hr

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.